Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Lincoln, IL

July 8, 1997McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 1997, 7:47 PM CDT for McLean County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1997, 7:47 PM CDT (00:47 UTC)
Expired
Jul 8, 1997, 8:15 PM CDT
In force
28 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 090047 RRA
SVRSPI
ILC113-090115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT TUE JUL 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 815 PM CDT
 
* SOME LOCATIONS AFFECTED
  COLFAX
  SAYBROOK
  ANCHOR
  CROPSEY

* AT 745 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES NORTHEAST OF BLOOMINGTON NEAR
  COLFAX...MOVING <SOUTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

GEELHART/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:00 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT TUE JUL 8 1997

BOTH VSB AND MSTR CHNL STLT DATA CONTS TO SHOW A VERY WELL DEFINED MCS
INDUCED VORT MAX OVR CNTRL MO. 12Z ETA AND NGM DO PICK UP ON THE SYSTEM
SOMEWHAT...HOWEVER STLT TRENDS SHOW IT MOVG EWD AND MODELS DRIVE IT
MORE TO THE SE. EXPECT FEATURE TO CONT EWD...HOWEVER SO FAR APRNT
SUBSIDENCE AHD OF SYSTEM HAS KEPT CU DVLPMT HINDERED OVR CWA. LACK OF
LOWLVL CONVERGENCE AS A TRIGGER IS ALSO A PROBLEM...EVEN THOUGH ADAP
SHOWING VRY UNSTABLE AMS. STILL FEEL SCT TSTMS PSBL IN EVE HRS OVR
CWA...AS PROGS MOV FNTL SYS CLOSER AND VORT MAX MOVS INTO RGN. ACTVTY
SHD STILL BE SCT THOUGH.

PIA  63/84   31
SPI  65/85   31
DEC  65/85   31
CMI  65/84   31
LWV  67/88   43

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:15 PM CDTSevere Thunderstorm WarningILXMcLean45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.